Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 202, NWS Lincoln, IL

August 24, 1998Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 24, 1998, 4:25 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 1998, 4:25 PM CDT (21:25 UTC)
Expired
Aug 24, 1998, 5:15 PM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Champaign County, IL, Vermilion County, IL

What was reported inside it

TimeReportWhereRemark
Aug 24, 4:35 PM CDTHail 1Rossville, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
1993 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 242125 RRA
SVRSPI
ILC019-183-242215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
425 PM CDT MON AUG 24 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS
  VERMILION COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 515 PM CDT

* AT 420 PM CDT...LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES NORTHEAST OF RANTOUL...MOVING SOUTHEAST AT 35
  MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  POTOMAC
  GIFFORD
  DANVILLE

THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

FRIEDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:00 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 24, 2:00 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT MON AUG 24 1998

MAIN FCST PROBLEM IS CHANCES AND TIMING OF THUNDERSTORMS TONIGHT.
PROFILER DATA AND WATER VAPOR IMAGERY INDICATE A SHORTWAVE OVER WESTERN
IOWA AT 18Z EMBEDDED IN STRONG ZONAL FLOW. BOTH ETA AND NGM BRING UVV/S
ASSOCIATED WITH THIS SHORTWAVE OVER THE NORTHERN PART OF OF THE ILX CWA
THIS EVENING AND OVERNIGHT. ETA ALSO HAS IMPRESSIVE MOISTURE
CONVERGENCE AND FRONTOGENESIS OVER THIS SAME REGION AT 06Z. 88D
CURRENTLY SHOWING STORMS DEVELOPING IN SERN IOWA AND ALSO NEAR GBG.
EXPECT THE STORMS TO CONTINUE TO DEVELOP AND MOVE INTO NRN PARTS OF CWA
THIS EVENING. EXPECT SCT STORMS TO REACH AS FAR SOUTH AS I-72 LATER
TONIGHT. GIVEN HIGH INSTABILITY...STRONG WIND FIELDS AND SPC MDT
RISK...WOULD LIKE BEST CHANCE POPS AND SVR MENTION IN PIA...BMI AND CMI
AREA...WITH LOWER POPS FARTHER SOUTH.

MODELS HAVE SOME MOISTURE CONVERGENCE AND UVV IN VICINITY OF SFC LOW
NEAR CMI BY TOMORROW AFTERNOON. THIS BRINGS THE RISK OF SCT TSRA TO E
CENTRAL AND SE TOMORROW.

FWC/FAN GUIDANCE SIMILAR TONIGHT.  LIKE COOLER FAN TOMORROW GIVEN LOWER
TEMPS BEHIND FRONT TODAY OVER IOWA. WILL STILL BE HOT IN THE
SOUTHEASTERN COUNTIES.

PIA  68/85  62
SPI  70/87  42
DEC  70/87  44
CMI  71/86  44
LWV  71/90  23

BRITT/MILLER

In the hours before

Special weather statement, Aug 24, 11:00 AM CDT, 5 hours 25 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-251100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT MON AUG 24 1998

HOT AND HUMID CONDITIONS WILL COMBINE WITH AN APPROACHING
FRONTAL BOUNDARY TO PRODUCE THUNDERSTORMS IN CENTRAL ILLINOIS
TODAY AND TONIGHT. IT IS LIKELY THAT SOME OF THESE STORMS
WILL PRODUCE SEVERE WEATHER LATE THIS AFTERNOON AND ESPECIALLY
TONIGHT NORTH OF A LINE FROM QUINCY TO DANVILLE. AS A RESULT...
SPOTTER ACTIVATION WILL BE NEEDED IN THIS AREA.

LOCATIONS TO THE SOUTH OF THIS REGION...INCLUDING SPRINGFIELD...
DECATUR AND CHARLESTON/MATTOON CAN EXPECT SCATTERED THUNDERSTORMS
AS EARLY AS THIS EVENING...BUT MAINLY OVERNIGHT. SOME OF THESE
STORMS MAY BECOME SEVERE...POSSIBLY RESULTING IN SPOTTER ACTIVATION.

MILLER/BRITT
Special weather statement, Aug 24, 11:00 AM CDT, 5 hours 25 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-251100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT MON AUG 24 1998

HOT AND HUMID CONDITIONS WILL COMBINE WITH AN APPROACHING
FRONTAL BOUNDARY TO PRODUCE THUNDERSTORMS IN CENTRAL ILLINOIS
TODAY AND TONIGHT. IT IS LIKELY THAT SOME OF THESE STORMS
WILL PRODUCE SEVERE WEATHER LATE THIS AFTERNOON AND ESPECIALLY
TONIGHT NORTH OF A LINE FROM QUINCY TO DANVILLE. AS A RESULT...
SPOTTER ACTIVATION WILL BE NEEDED IN THIS AREA.

LOCATIONS TO THE SOUTH OF THIS REGION...INCLUDING SPRINGFIELD...
DECATUR AND CHARLESTON/MATTOON CAN EXPECT SCATTERED THUNDERSTORMS
AS EARLY AS THIS EVENING...BUT MAINLY OVERNIGHT. SOME OF THESE
STORMS MAY BECOME SEVERE...POSSIBLY RESULTING IN SPOTTER ACTIVATION.

MILLER/BRITT

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.